High Wind, Parmer
- When
- April 4, 9:35 AM CST to 12:55 PM CST
- Where
- Parmer forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
S. Southern Plains on the 4th and produced damaging westerly winds that contributed to blowing dust and wildfires across west Texas.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A potent storm system swept over the U.S. Southern Plains on the 4th and produced damaging westerly winds that contributed to blowing dust and wildfires across west Texas.
While the most significant public impacts occurred over the Texas Panhandle, winds sustained at speeds greater than 40 mph and gusts up to 66 mph were recorded by the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet over the extreme southwestern Panhandle and the northern South Plains. Local officials reported that these winds caused near-zero visibilities in blowing dust along U.S. Highway 60 in Parmer County, where a few minor vehicular collisions occurred. The structure of a business in downtown Friona (Parmer County) was partially unroofed by the winds, and a downed tree fell onto a car in Dimmitt (Castro County). No injuries were reported.
The strong winds downed a number of utility lines, which combined with abnormally warm temperatures and drought conditions resulted in at least three large wildfires. A 1,000 acre wildfire ignited just after 10:00 CST near Texas Highway 86 on the Castro and Swisher County Line. This fire destroyed a home, but no injuries were reported. A fire estimated to have consumed 400 acres began just east of Claytonville (Swisher County) and spread eastward over the Briscoe County line shortly after 12:30 CST. A third wildfire burned at least 300 acres and damaged oil field equipment in western Yoakum County, when winds downed power lines north of Denver City just after 16:00 CST. The fires resulted in no injuries on the South Plains, but wind and fire-related weather hazards combined to result in an estimated $125,000 in damages.
A list of measured severe wind gusts follows: 66 mph at Lazbuddie (Parmer County), 65 mph at Dimmitt (Castro County), 65 mph at Friona (Parmer County), 63 mph at Hart (Castro County), and 61 mph at Silverton (Briscoe County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 4, 8:47 AM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 947 AM CDT SAT APR 4 2009 .UPDATE... A PACIFIC FRONT HAS MOVED THROUGH ALL BUT THE EXTREME SOUTHEAST ZONES EARLY THIS MORNING...WITH A WIND SHIFT TO THE WEST AND A NUMBER OF LOCATIONS BRIEFLY GUSTING INTO THE 40 MPH RANGE AND TEMPERATURES DROPPING SLIGHTLY. IN ADDITION...THE WESTERLY WINDS HAVE BROUGHT IN DRIER AIR...DROPPING DEWPOINTS FROM THE 20S AND LOWER 30S INTO THE TEENS ACROSS MOST OF THE CAPROCK. HAVE UPDATED THE GRIDS TO INDICATE THE QUICKER ADVANCEMENT OF THE DRIER AIR INTO THE REGION FROM THE WEST. IN THE WAKE OF THE FRONT...WINDS HAVE BRIEFLY DIMINISHED SOMEWHAT...BUT DO NOT EXPECT THAT TO LAST LONG AS HEATING/MIXING INCREASE THROUGH THE MORNING HOURS. PROFILERS/VAD DATA AND RUC AND WRF-NAM DATA ALL INDICATE STOUT LOW/MID LEVEL WIND FIELDS /700 MB WINDS OF 60+ KTS/ EXTENDING FROM EAST-CENTRAL NM THROUGH MOST OF THE TEXAS PANHANDLE. THIS JET MAX IS FORECAST TO SETUP ACROSS THE NORTHERN HALF OR SO OF THE CWA /AND NORTHWARD/ THROUGH THE AFTERNOON HOURS...THOUGH DECREASING SLIGHTLY IN MAGNITUDE BY MID TO LATE AFTERNOON. THUS...ALL ONGOING HAZARDS STILL APPEAR QUITE VALID...AND MAY HAVE TO WATCH NORTHEAST ZONES FOR POSSIBLE EXTENSION OF THE HWW IN THAT AREA. && .PREV DISCUSSION... /ISSUED 635 AM CDT SAT APR 4 2009/ AVIATION... STRONG STORM SYSTEM EJECTING INTO THE CENTRAL PLAINS WILL PROVIDE FOR HIGH WINDS ACROSS BOTH TERMINALS. SUSTAINED WINDS OF 30-40 KTS WITH GUSTS TO 50 KTS AT KLBB AND TO 45 KTS AT KCDS. VFR CIGS ARE FORECAST BUT BLOWING DUST IS EXPECTED TO REDUCE VISIBILITY PARTICULARLY WITH LUBBOCK WITH THE WINDS TO BELOW 1 NM AT TIMES...AND POTENTIALLY LOWER. PILOTS...PARTICULARLY OF LIGHT AIRCRAFT...MAY WISH TO GIVE EXTRA CONSIDERATION TO AVIATION ACTIVITIES FROM LATE THIS MORNING THROUGH THE AFTERNOON. COLD FRONT PUSHES THROUGH THIS EVENING WITH GUSTY WINDS IN TRAIL. 26 PREV DISCUSSION... /ISSUED 529 AM CDT SAT APR 4 2009/ SHORT TERM... POTENT UPPER LEVEL LOW CURRENTLY INVOF MESA VERDE N.P. WILL EJECT INTO THE CENTRAL PLAINS BY MID-DAY TODAY BRINGING WITH IT SIGNIFICANT ENERGY ALONG ITS SOUTHERN FLANK. A 500 MB WIND MAX OF 90-100 KTS TRAVERSES THE TX PANHANDLE LATE THIS MORNING INTO THE EARLY AFTERNOON. AT THE 700MB LEVEL...HEIGHT GRADIENTS APPROACHING 90M/200NM ACROSS THE NORTH SUPPORT 40 TO 50 MPH WINDS WITH GUST AOA 60 MPH PER THE W TX HIGH WIND DECISION TOOL. CURRENT THINKING IS THAT WE SHOULD SEE THE BEST SHOT AT 60 MPH GUSTS OVER THE NWRN HALF OF THE CWA AS THE GRADIENT FLATTENS TOWARD THE SOUTHEAST. GFS SFC WINDS WERE CLOSEST TO THE EXPECTED WINDS THIS AFTERNOON BASED ON PREVIOUS STUDIES AND USED THAT AS A STARTING POINT...TWEAKING UPWARD. THUS...HAVE A NUMBER OF HAZARDS IN THE GRIDS TODAY. WITH THE LIKELIHOOD OF SEVERE WIND GUSTS...HAVE INTRODUCED A HIGH WIND WARNING FOR THE NORTHWESTERN HALF OF THE FA. THE REMAINDER OF THE FA HAS BEEN PAINTED WITH A WIND ADVISORY. IN ADDITION TO THE WIND THREAT...BLOWING DUST WILL ALSO BE AN ISSUE ON THE CAPROCK AND TO A LESSER EXTENT ACROSS THE ROLLING PLAINS. THE NWRN SIX COUNTIES ARE PARTICULARLY VULNERABLE FOR A DUST EVENT AS THE LIGHT PRECIP WHICH DEVELOPED TWO NIGHTS AGO LIKELY PRODUCED A FINE COATING OF DUST ATOP THE OTHERWISE DRY SOILS. SEE FIRE WEATHER DISCUSSION SECTION BELOW AS THE SETUP TODAY APPEARS TO BE THAT OF A SIGNIFICANT FIRE WEATHER SCENARIO. AT LEAST WE WILL NOT BE CONCERNED WITH WATER-BASED PRECIPITATION OR ANY SIGNIFICANT CLOUDINESS TODAY. LATE THIS EVENING...A STRONG COLD FRONT ENTERS THE AREA BRINGING NRLY GUSTY WINDS IN ITS WAKE. PRIND SUGGEST THAT WINDS BEHIND THE COLD FRONT SHOULD REMAIN BELOW ADVISORY CRITERIA ALTHOUGH WL HAVE TO MONITOR SFC WIND TRENDS THIS EVENING. NAM SUGGEST SOME LOW CLOUDINESS COULD APPROACH THE KCDS AREA FROM THE NORTH ON SUNDAY MORNING ALTHOUGH GFS...WHICH HANDLES MOISTURE BETTER IN THESE DRY REGIMES...DOES NOT SUPPORT THIS SOLUTION. THEREFORE...WILL OMIT ANY SIGNIFICANT CLOUD COVER IN THE NE SUNDAY MORNING ATT. 26 LONG TERM... A MODIFIED MIX OF GREAT BASIN/CANADIAN AIR WILL FILTER OVER THE SOUTH PLAINS IN THE WAKE OF TODAY/S SYSTEM. THIS WILL RESULT IN TEMPERATURES SUNDAY SOME 15 DEGREES BELOW SEASONAL AVERAGES. THE SAID AIRMASS ALSO WILL BE NOTABLY DRY...AND WITH LIGHT WINDS SUNDAY NIGHT...ANOTHER HARD FREEZE APPEARS LIKELY. BENIGN/MODERATING WEATHER IS THEN EXPECTED THROUGH THE FIRST HALF OF THE WORK WEEK...AS MID/ UPPER LEVEL RIDGING BUILDS OVER THE OVER THE ROCKIES. CURRENT MEDIUM RANGE SOLUTIONS STILL DEPICT THE EJECTION OF YET ANOTHER STRONG SHORTWAVE TROUGH OVER THE SOUTHERN ROCKIES/PLAINS DURING THE WEDNESDAY/THURSDAY TIMEFRAME...BUT HAVE SHOWN SOME RECENT RUN-TO-RUN DISCREPANCIES. THESE SOLUTIONS APPEAR SLIGHTLY SLOWER IN HANDLING THIS FEATURE COMPARED TO 24HRS AGO...SO HAVE MADE MINOR DOWNWARD TWEAKS TO WEDNESDAY/S WIND GRIDS. NONE-THE-LESS...THE SAID TIMEFRAME WILL LIKELY HAVE POTENTIAL TO PRESENT FIRE WEATHER AND POSSIBLY WIND HAZARDS. TEMPERATURES FOR LATE THURSDAY/FRIDAY WILL NEED TO BE MONITORED AS MODELS SIGNAL A GLANCING INFRINGEMENT OF CANADIAN SURFACE RIDGING IN THE WAKE OF THIS SYSTEM...YET IT CURRENTLY APPEARS THAT TEMPERATURES WILL NOT FALL LOWER THAN NEAR/SLIGHTLY BELOW SEASONAL TEMPERATURES. SOLUTIONS ADDITIONALLY HINT AT POTENTIALLY INCREASED RAIN CHANCES FOR PORTIONS OF THE AREA IMMEDIATELY BEYOND THE FORECAST PERIOD... NEXT WEEKEND. OF COURSE THE DETAILS ARE VERY UNCERTAIN ATTM...AND WILL BE ADDRESSED IN LATER FORECASTS. FIRE WEATHER... THE SETUP TODAY APPEARS TO BE SHAPING UP AS THE MOST CRITICAL FIRE WEATHER DAY THAT WE HAVE HAD THIS FIRE WEATHER SEASON. WILL CONTINUE THE RED FLAG WARNING FOR EXTREME FIRE DANGER BASED ON NFDR TEXAS FOREST SVC GUIDANCE...HIGH WINDS...AND LOW RH VALUES. RECENT COLD TEMPERATURES HAVE CAUSED A DETERIORATION IN FUEL CONDITIONS DURING RECENT DAYS PER TFS ERC/FUEL DRYNESS DATA...AS LIGHT PRECIPITATION HAS NOT PROVIDED ADEQUATE WETTING TO LESSEN THE AMBIENT FIRE DANGER. MEANWHILE THE PROGGED LARGE SCALE WEATHER PATTERN TODAY RESEMBLES COMPOSITES FOR THE MOST SEVERE FIRE WEATHER EPISODES TO IMPACT THE SOUTHERN PLAINS FROM 2005-2008. THUS...THE SAID PATTERN IS RECOGNIZED AS ONE ASSOCIATED WITH THE OCCURRENCE OF NUMEROUS LARGE AND DAMAGING WILDFIRE EVENTS. TODAY/S FCST 500 MB WINDS ARE EXPECTED TO BE SOME 20-30 KTS ABOVE THIS FIRE OUTBREAK COMPOSITE. ADDITIONALLY...RH VALUES TONIGHT THUS FAR HAVE ONLY REACHED INTO THE 35 TO 45 PCT RANGE. THIS PROTRACTED PERIOD OF DRYNESS IS FURTHER AGGRAVATING THE ALREADY PRECARIOUS FUEL CONDITIONS IN OUR AREA WHICH SERVES TO SET IT APART FROM PREVIOUS EVENTS THIS SEASON. 26/20 && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 29 49 21 56 / 0 0 0 0 0 TULIA 71 32 51 24 57 / 0 0 0 0 0 PLAINVIEW 74 33 52 26 58 / 0 0 0 0 0 LEVELLAND 76 35 54 26 59 / 0 0 0 0 0 LUBBOCK 77 36 55 29 59 / 0 0 0 0 0 DENVER CITY 76 38 58 27 61 / 0 0 0 0 0 BROWNFIELD 78 38 57 28 60 / 0 0 0 0 0 CHILDRESS 81 37 57 32 61 / 0 0 0 0 0 SPUR 83 39 57 29 62 / 0 0 0 0 0 ASPERMONT 87 42 59 31 62 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ026-031-032-036>038-041>044. BLOWING DUST ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>025-027>030-033>035-039-040. && 23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 422 AM CDT SAT APR 4 2009 TXZ021>044-050930- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 422 AM CDT SAT APR 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER A DANGEROUS FIRE WEATHER EPISODE IS POSSIBLE OVER THE OUTLOOK AREA TODAY...AS VERY STRONG WESTERLY WINDS COMBINE WITH A WARM AND DRY AIRMASS AND DRY VEGETATION TO RESULT IN AN EXTREME FIRE DANGER. WEATHER CONDITIONS TODAY WILL BE SUPPORTIVE OF DANGEROUS WIND- DRIVEN WILDFIRES. A RED FLAG WARNING IS IN EFFECT. NON PRECIPITATION POTENTIALLY DAMAGING WINDS ARE EXPECTED OVER MUCH OF THE WESTERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA TODAY. SUSTAINED WESTERLY WINDS WILL REACH 30 TO 45 MPH BY MIDDAY AND EARLY AFTERNOON...WITH GUSTS UP TO 60 MPH OR MORE LIKELY FOR MOST AREAS WEST OF THE CAPROCK ESCARPMENT. ELSEWHERE...WINDS OVER THE EXTREME SOUTHEASTERN PANHANDLE AND THE ROLLING PLAINS WILL REACH SUSTAINED SPEEDS OF 25 TO 35 MPH WITH GUSTS OVER 50 MPH. THE WINDS WILL CAUSE WIDESPREAD BLOWING DUST...WHICH MAY SIGNIFICANTLY REDUCE VISIBILITIES. HIGH WIND WARNINGS...WIND ADVISORIES...AND BLOWING DUST ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HARD FREEZE IS LIKELY OVER MOST OF THE OUTLOOK AREA MONDAY MORNING. STRONG WINDS AND CRITICAL FIRE WEATHER MAY BE POSSIBLE ONCE AGAIN ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER LOCAL OFFICIALS AND EMERGENCY PERSONNEL SHOULD PREPARE FOR HIGH WIND AND FIRE WEATHER IMPACTS TODAY.
The national radar mosaic for the moment the first event began.
6 high wind, 4 wildfire, 1 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155793, 155795, 155794, 155810, 155811, 155796, 155797, 155812, 155801, 155799, 155814.